Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 9, 2003, 8:32 PM CDT for Cowley County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 8:32 PM CDT (01:32 UTC)
- Expired
- May 9, 2003, 9:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2823 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 100132 SVRICT KSC035-100230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 831 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT. * AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF KILDARE...OR ABOUT 29 MILES SOUTH OF WINFIELD...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES SOUTHEAST OF ARKANSAS CITY AROUND 845 PM CDT... NEAR DEXTER AROUND 900 PM CDT... NEAR BURDEN AROUND 910 PM CDT... NEAR ATLANTA AROUND 920 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 930 PM CDT. LAT...LON 3700 9709 3700 9674 3745 9654 3746 9690 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:03 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 9, 7:03 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT FRI MAY 9 2003 ...MESOSCALE UPDATE... PRIND TSTMS WL CONT TO DVLP THRU 03Z. MODIFIED RUC SNDGS IN SE KS YIELD ABT 2500 CAPE/80 CIN. ERY ON, MAIN THREAT SHUD BE MAINLY WIND AND MARGINAL HAIL. HOWEVER AS LLVL WNDS BACK/INCR THRU SUNSET, BELIEVE THREAT FOR LARGER HAIL/TORNADOES WL INCR. CURRENT MEAN STORM MOTION IS ABT 230/50KTS. RIGHT MOVERS SHUD TRACK CLOSER TO 270/35KT. BELIEVE DEEPER MSTR CURRENTLY OVR SE KS WL ADVECT NW AS LLVL WNDS INCR/BACK, SPREADING THREAT OF TSTMS/SVR WX NW WITH RETREATING DRYLN. HOWERTON ---------------------------------------------------------------- 334 PM CDT FRI MAY 9 2003 TONIGHT-EARLY SATURDAY: CHANCE OF ADDITIONAL CONVECTION OF IMMEDIATE CONCERN TONIGHT INTO EARLY SATURDAY. APPEARS MAIN FOCUS WILL AGAIN BE OVER SOUTHEAST KANSAS ALONG SURFACE BOUNDARY...WHICH HAS CREPT A BIT NWRD SINCE 12Z. WILL KEEP SEVERE WORDING IN SERN ZONES WITH INITIATION AFTER 23Z OR SO. SATURDAY: GOOD WRAPAROUND MOISTURE AS LOW DEPARTS TO THE NORTHEAST. SOME ADDITIONAL PRECIPITATION POSSIBLE MAINLY EARLY...BUT EXPECT MAINLY MORE SHOWERY TYPE WEST WITH SOME TRW FURTHER TO THE EAST. SATURDAY NIGHT-SUNDAY: SURFACE HIGH TO SLIDE SWD WITH CLEARING SKIES AND SLIGHTLY COOLER TEMPERATURES...ALTHOUGH EXPECT WINDS TO INCREASE DURING THE DAY. MONDAY-FRIDAY: UPPER FLOW BECOMES MORE ZONAL IN THE WAKE OF DEPARTING SYSTEM WITH SOME WEAK RIDGING AHEAD OF NEXT SYSTEM BY TUESDAY NIGHT. WILL RETAIN MENTION OF PRECIPITATION TUESDAY NIGHT THROUGH THURSDAY AS SURFACE LOW INTENSIFIES TO THE SOUTH AND SFC FRONT DRAGS ACROSS THURSDAY NIGHT. WILL KEEP FRIDAY DRY FOR NOW AS FCST AREA REMAINS BETWEEN SYSTEMS. FCSTID = 16 ICT 61 74 48 70 / 40 30 10 5 HUT 57 71 46 68 / 30 30 10 5 EWK 61 74 47 69 / 40 30 10 5 EQA 64 76 48 68 / 50 30 10 5 WLD 65 79 51 73 / 40 30 10 5 RSL 52 64 44 65 / 20 20 10 5 GBD 53 64 45 64 / 20 20 10 5 SLN 56 68 46 68 / 30 30 10 5 MPR 60 73 47 69 / 40 30 10 5 CFV 68 82 52 73 / 60 30 10 5 CNU 67 81 51 68 / 60 30 10 5 K88 67 81 50 67 / 60 30 10 5 .ICT...NONE.
Hazardous weather outlook, May 9, 4:59 AM CDT, 15 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ANOTHER VERY WARM DAY IS ON TAP FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. LOW LEVEL MOISTURE WILL ALSO BE ON THE RETURN FOR SOUTHEAST KANSAS AND MAKE THINGS FEEL QUITE UNCONFORTABLE BY DAYS END WITH HEAT INDICES REACHING THE LOWER TO MID 90S. THIS WILL SET UP THE ENVIRONMENT SIMILAR TO YESTERDAY WHICH WILL GIVE MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS A SHOT OF SEVERE STORMS. THESE STORMS WILL MOST LIKELY FIRE IN NORTHERN OKLAHOMA AROUND SUNSET AND THEN MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS BY MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND ISOLATED TORNADOES, ESPECIALLY NEAR THE WARM FRONT WHICH WILL BE SITUATED ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE EVENING. THESE STRONG STORMS WILL MOST LIKELY BE FOUND ALONG AND EAST OF INTESTATE 35 AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER UPPER LEVEL SYSTEM WILL MOVE THROUGH THE PLAINS DURING MID WEEK. THIS SYSTEM WILL SET UP THE POTENTIAL FOR SCATTERED THUNDERSTORMS STARTING TUESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN SO STAY TUNED TO LATER STATEMENTS. FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO US). OUR PRIMARY AMATEUR RADIO FREQUENCY IN SOUTHEAST KS IS 145.13. SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQUENCY IS 146.820. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT MAINLY ALONG AND EAST OF INTERSTATE 35. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX
In the hours before
Special weather statement, May 9, 5:59 PM CDT, 2 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091159- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 9, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 30 min |
| May 10, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 23 min |
| May 10, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 48 min |
| May 10, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 55 min |
| May 10, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 42 min |
| May 10, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 10, 2:23 AM CDT | Tornado Warning | ICT | Harvey | 52 min |
| May 10, 2:32 AM CDT | Tornado Warning | ICT | Butler | 58 min |
| May 10, 2:55 AM CDT | Tornado Warning | ICT | Chase, Marion | 65 min |
| May 10, 1:09 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 51 min |
| May 10, 1:53 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.